Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Child strange side effects of numbing?

06/08/2009

Question:

My Son first started getting teeth filled at about age 6 or 7. He was GREAT with the needle. Didn`t even flinch. Everything went well in the office. THEN we got home. Within a few hours after the dentist, he came to me and said that his heart was beating really fast, his legs were vibrating and he had a sudden headache. It was a quick episode. It was very scary. I didn`t put the two together, until the NEXT time he was at the dentist, and the same sort of thing happened. (in less severity this time, but still happened.) I informed the dentist, and she used a different numbing medicine on him, but still because of this, I`m afraid to bring him to the dentist! I`m afraid his heart will stop or something, if he gets numbed! I`ve searched everywhere, and can`t find anything about this. And mostly, I`m afraid of what could happen if he ever needs actual surgery or anesthesia for an operation!!! Have you ever heard of this? Should I be concerned?

Answer:

The effects of the epinephrine (adrenaline) added to many local anesthetics to improve effectiveness and duration has a general body effect for only several minutes. It sounds as if at least an hour or two may have passed from the time the local anesthetic was administered to the time the palpitations occurred. If this is correct, it is highly unlikely that this is due to the effect of the local anesthetic.

It is important to know if your son ever experiences these symptoms at other times. He may have a heart rhythm imbalance that causes intermittent rapid heart rates (these are termed supraventricular tachycardias). You may want to consult with a pediatric cardiologist if this is the case.

Also, I am making the assumption that your son has no medical problems, including ADHD or depression, as some medications, especially those used to treat these disorders, can exaggerate the effects of the epinephrine. Based on your description, though, it does not seem likely to be due to the local anesthetic.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University